Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Columbia, SC

February 27, 2003Lancaster County, South Carolina

NWS Columbia, SC issued this flash flood warning at Feb 27, 2003, 5:14 PM EST for Lancaster County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2003, 5:14 PM EST (22:14 UTC)
Expired
Feb 27, 2003, 8:00 PM EST
In force
3 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 272212
FFWCAE
SCC057-280100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EST THU FEB 27 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING CONTINUES FOR...
    LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EST.

* AT 445 PM...COUNTY SHERIFFS OFFICE REPORTED CONTINUED FLOODING     
  ACROSS PORTIONS OF THE COUNTY. FLOODING WAS REPORTED AT CATOE AND  
  CIMMERON ROADS...ALONG PAGELAND HIGHWAY (HWY. 9) JUST BELOW 
  BUFORDS CROSSROADS...ALONG WEST SHILOH UNITY ROAD...HWY SOUTH 
  200 WHERE RUM CREEK WAS NEARLY OVER THE ROADWAY...CREEK OVER 
  DOSTER ROAD...GRAIN-BIN ROAD WASHED OUT AND BARRICADED...WILEY 
  PARK ROAD AND HANNAHS CREEK FLOODING THE EAST PARK TRAILER PARK.   

ALTHOUGH ONLY VERY LIGHT RAIN OR DRIZZLE IS EXPECTED FOR THE 
REMAINDER OF THE LATE AFTERNOON AND EVENING...RUNOFF FROM HEAVY 
RAINFALL EARLIER THIS AFTERNOON CONTINUES TO PRODUCE FLASH 
FLOODING ACROSS PORTIONS OF THE COUNTY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IF NECESSARY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD BE ALERT AND TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY IF NECESSARY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT ANY FLOODING TO YOUR COUNTY SHERIFF OFFICE.

LAT...LON 3497 8088 3447 8084 3457 8039 3479 8056

&

LCV/RJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 2:50 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 27, 2:50 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EST THU FEB 27 2003

SHORT TERM...WEDGE IN PLACE ACROSS THE FORECAST AREA WITH OVER
RUNNING RAIN EVENT SCHEDULED TO END THIS EVENING.  HEAVIER RAIN
ASSOCIATED WITH NARROW RAIN BAND ORIENTED WEST TO EAST AND TRAINING
ACROSS PORTIONS OF LANCASTER AND CHESTERFIELD COUNTIES.  A FLASH FLOOD
WARNING IS IN EFFECT FOR THESE COUNTIES UNTIL LATE AFTERNOON.
REPORTS OF CREEKS OVER FLOWING THEIR BANKS AND WATER OVER SOME BRIDGES
IN THE AREA.  AREA RADARS SHOW BACK EDGE OF MAIN AREA OF PRECIP EAST
OF A LAURENS, WINNSBORO, MANNING, GEORGETOWN LINE.  STILL SOME
LINGERING DRIZZLE OR LIGHT RAIN WEST.  PRECIP WILL TAPER OFF BY
EARLY EVENING ACROSS THE MIDLANDS.  WEAK RIDGING TO MOVE IN ON
FRIDAY, WITH WEDGE GRADUALLY BREAKING DOWN.  FEEL THE MODELS ARE TOO
OPTIMISTIC WITH QUICK BREAKDOWN OF WEDGE ON FRIDAY.  WILL GO ABOUT
10 DEGREES COOLER FOR HIGHS FRIDAY AND ALSO HOLD ON TO CLOUDS A
LITTLE LONGER THAN MODELS.  ANOTHER WEAK SHORTWAVE MOVES UP THE
COAST SATURDAY AFTERNOON WITH THE MIDLANDS ON THE NORTHWEST FRINGE
OF CLOUDS AND PRECIP.  SLIGHT CHANCE OF RAIN NW COUNTIES, CHANCE
ELSEWHERE SATURDAY AFTERNOON.  TEMPS SEASONAL.

LONGER TERM...SHORTWAVE ROTATING AROUND BASE OF A CANADIAN UPPER LOW
WILL BRUSH NORTHERN PORTIONS OF SOUTH CAROLINA LATE SUNDAY INTO
EARLY MONDAY.  DYNAMICS STAY NORTH AND MOISTURE IS A BIT LIMITED SO
WILL INCREASE CLOUD COVER BUT LEAVE PRECIP OUT.  ZONAL FLOW MONDAY
THROUGH WEDNESDAY WITH NO SIGNIFICANT WEATHER AND NEAR NORMAL
TEMPS.  MAYBE ANOTHER SHOT OF PRECIP LATE IN THE EXTENDED AS MODELS
SHOW APPROACHING SHORTWAVE.

FCSTID =   37
CAE   35  55  40  60 /  20  10  10  30
AGS   35  57  40  60 /  20  10  10  30
SSC   35  55  40  60 /  20  10  10  30
OGB   37  59  41  62 /  20  10  10  40

.CAE...
GA...NONE.
SC...FLASH FLOOD WARNING UNTIL 500 PM EST THURSDAY FOR ZONE SCC025.
     FLASH FLOOD WARNING UNTIL 445 PM EST THURSDAY FOR ZONE SCC057.

GL
Hazardous weather outlook, Feb 27, 5:04 AM EST, 12 hours 10 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
504 AM EST THU FEB 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 1:41 PM ESTFlash Flood WarningCAELancaster3 hr
Feb 27, 1:55 PM ESTFlash Flood WarningCAEChesterfield3 hr

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.